Florida, 2015

Lightning Strike and Heavy Rain in Florida, September 2, 2015

September 2, 2015 · NWS JAX · 3 events in 2 counties and zones

S. Erika crossed the forecast area from the Gulf region through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The remnants of T.S. Erika crossed the forecast area from the Gulf region through the day. High moisture combined with forcing and weak onshore convergence around the remnant low brought waves of heavy rainfall and isolated strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 2, 7:43 AM EST, 5 hours 47 minutes earlier.

Area forecast discussion, Sep 2, 7:43 AM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
843 AM EDT WED SEP 2 2015

...LOCALLY HEAVY RAINFALL OVER SE GA TODAY...

.UPDATE...SURFACE TROUGH/ERIKA REMNANTS OVER THE NE GULF WILL
MOVE NE ACROSS SE GA TODAY. SLUG OF TROPICAL MOISTURE WITH BANDS
OF HEAVY RAIN WILL MOVE ACROSS THE AREA BRINGING LOCALLY HEAVY
RAINFALL MAINLY NORTH OF I-10 CORRIDOR TODAY. ADDITIONAL
CONVECTION EXPECTED TO DEVELOP OVER NE FL WITH THE EAST COAST
SEABREEZE REACHING THE ST. JOHNS RIVER VICINITY BY LATE AFTERNOON.
CLOUDS AND PRECIP WILL KEEP HIGH TEMPERATURES IN THE MID 80S OVER
SE GA...WITH UPPER 80S TO NEAR 90 DEGREES OVER NE FL.

&&

.AVIATION...VFR CONDITIONS THIS MORNING WILL LOWER TO MVFR/IFR
CONDITIONS IN SHOWERS/THUNDERSTORMS AS THEY APPROACH AND INCREASE
FROM THE WEST THIS AFTERNOON. WILL LIKELY ADD TEMPO SHRA/TSRA GROUPS
FOR 16Z-22Z TIME RANGE.

&&

.MARINE...LIGHT SW WINDS WILL BECOME SE THIS AFTERNOON AROUND 10
KNOTS. SEAS WILL BE 2 TO 3 FEET. EXPECT SHOWER ACTIVITY TO
INCREASE OVER THE WATERS THIS AFTERNOON THROUGH TONIGHT.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  73  93  74 /  60  40  40  20
SSI  85  76  88  77 /  50  50  40  30
JAX  88  74  90  74 /  60  50  50  30
SGJ  87  76  88  75 /  50  50  60  30
GNV  89  74  91  73 /  50  20  60  30
OCF  90  74  91  73 /  30  20  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/ALLEN/WALSH
Hazardous weather outlook, Sep 2, 3:19 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 AM EDT WED SEP 2 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-030830-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
419 AM EDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY...
...LOCALLY HEAVY RAIN POSSIBLE...

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS STORMS WILL MOVE IN OFF OF THE GULF AND
SWEEP NORTH ACROSS THE AREA TODAY. THIS ACTIVITY WILL BE CAPABLE
OF LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

RICH TROPICAL MOISTURE OVER THE REGION WILL SUPPORT THE POTENTIAL
FOR LOCALLY HEAVY RAINS EACH AFTERNOON AND EVENING THROUGH THE
REST OF THE WEEK. INTERESTS ALONG RIVERS AND TRIBUTARIES SHOULD
CONTINUE TO MONITOR THE LATEST FORECASTS FOR POSSIBLE FLOOD
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR LOCATIONS AND TO RELAY REPORTS OF FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 2, 9:44 AM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1044 AM EDT WED SEP 2 2015

FLZ020-GAZ162-021515-
HAMILTON FL-ECHOLS GA-
1044 AM EDT WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HAMILTON AND
SOUTHWESTERN ECHOLS COUNTIES UNTIL 1115 AM EDT...

AT 1043 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JENNINGS...MOVING NORTHEAST AT 10 MPH.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. DOPPLER RADAR HAS INDICATED BROAD AND WEAK ROTATION
WITHIN THIS STORM. A BRIEF TORNADO MAY DEVELOP WITH LITTLE OR NO
ADVANCED WARNING.

LOCATIONS IMPACTED INCLUDE...
JENNINGS AND STATENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3079 8305 3069 8284 3054 8303 3058 8310
TIME...MOT...LOC 1443Z 211DEG 10KT 3059 8305

SHASHY
Local storm report, Sep 2, 1:00 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT WED SEP 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     WATER SPOUT      2 NE JEKYLL ISLAND      31.06N 81.39W
09/02/2015                   AMZ450             GA   BROADCAST MEDIA

            MEDIA RELAYED A REPORT AND PICTURES OF 2 WATERSPOUTS OFF
            OF JEYKLL ISLAND. LOCATION APPROXIMATED BASED ON RADAR.

&&

ASHASHY
Special weather statement, Sep 2, 1:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
209 PM EDT WED SEP 2 2015

FLZ024-025-125-021900-
COASTAL DUVAL FL-INLAND NASSAU FL-INLAND DUVAL FL-
209 PM EDT WED SEP 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUVAL AND SOUTHWESTERN
NASSAU COUNTIES UNTIL 300 PM EDT...

AT 208 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CECIL FIELD...OR 13 MILES WEST OF JACKSONVILLE...MOVING NORTHEAST AT
20 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...CALLAHAN...JACKSONVILLE INTERNATIONAL ARPT...
ARLINGTON...OCEANWAY...ORTEGA...CRAIG FIELD...BRYCEVILLE...SAN
MARCO...RIVERSIDE...CISCO GARDENS...CECIL FIELD...RATLIFF...NASSAU
VILLAGE-RATLIFF...NORMANDY...BALDWIN...TALLYRAND...JACKSONVILLE
HEIGHTS AND WHITEHOUSE AIR FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3019 8178 3019 8187 3036 8205 3037 8204
      3041 8204 3042 8203 3044 8204 3047 8202
      3051 8202 3067 8175 3032 8150
TIME...MOT...LOC 1808Z 240DEG 16KT 3030 8188

STRUBLE

The radar

The Jacksonville radar (KJAX), 11 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 lightning. Local standard time, as filed.

Lightning, Duval

When
September 2, 1:30 PM EST
Where
Duval County, 2.16 mi SSE of Englewood
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.390, -81.710

Lightning struck Sally B. Mathis Elementary School. School was evacuated due to smoke in the building from a damaged air conditioner unit. The cost of damage was unknown but estimated for StormData.

Heavy Rain, Flagler

When
September 2, 3:40 PM EST to 4:10 PM EST
Where
Flagler County, Bunnell
Reported by
Emergency Manager
Coordinates
29.470, -81.260

The Flagler EOC measured 1.55 of rainfall in 30 minutes. A storm total of 1.57 was measured.

Heavy Rain, Flagler

When
September 2, 4:20 PM EST
Where
Flagler County, Palm Coast
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Heavy rainfall reports from Palm Coast area included 1.80 inches in West Palm Coast occurring within 45 minutes. East Palm Coast from Fire Rescue measured 2.20 within one hour. A southwest Palm Coast spotter measured 1.30 within 40 minutes. In Eagle Rock a spotter measured 1.90 within 40 minutes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599075, 599074, 599076.